(WAFB) - The Louisiana Department of Health (LDH) confirmed on Monday, Nov. 18 the first death linked to a vaping-associated lung injury, or EVALI, in the state. LDH was unable to provide specifics about the deceased individual due to privacy concerns.
(MGN Image - Lindsay Fox/CC BY 2.0/MGN)
LDH says the outbreak in Louisiana now includes 30 total cases. Among the Louisianans with these lung illnesses/injuries, the primary exposure factor is a combination of nicotine and THC (tetrahydrocannabinol), the main active ingredient in marijuana.
According to LDH statistics, the median age of people diagnosed with a vaping-related lung illness is 29. The youngest person is 17 and the oldest is 71.
The combination of nicotine and THC accounts for more than half of all illnesses (55%) in Louisiana, though one in five individuals (21%) with EVALI report use of nicotine alone, LDH reports.
Users of vaping products are urged to immediately seek medical attention if they develop symptoms such as shortness of breath, chest pain, cough, fever and/or nausea, diarrhea, fatigue, weight loss, and vomiting.
LDH provided the following recommendations to users of vaping products:
Discontinue using vaping products
Do not purchase vaping products off the street and do not modify them or use substances not intended for use by the manufacturer
Youth, young adults, and pregnant women, as well as adults who do not currently use tobacco products, should not use vaping products
Adults who do not currently use tobacco products should not start using vaping products
Adults who are vaping should not smoke combustible cigarettes as a replacement for nicotine (e-cigarettes and other vaping devices are not FDA approved as smoking cessation tools).
Monitor for symptoms of severe side effects if you do use vaping products. If you do develop symptoms, seek medical attention.
Copyright 2019 WAFB. All rights reserved.